Tornadoes · United States · Minnesota · 2014

EF0 tornado, Jakeville to Ramey, Minnesota, August 24, 2014

From Jakeville to Ramey, this EF0 tornado ran 5.7 miles across Benton and Morrison counties on August 24, 2014, touching down at 5:47 PM CDT and reaching 150 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 24, 2014
Touchdown
5:47 PM CDT (22:47 UTC)
Lifted
6:02 PM CDT (23:02 UTC)
On the ground
15 minutes
Path length
5.7 miles (9.1 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$2,000
Counties
Benton and Morrison counties
Touchdown point
45.797, -93.983
Lift-off point
45.837, -93.882
Record number
1408241647-01

The damage survey

20 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 77 mph.

  • camper picked up and thrown into the adjacent field.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Isolated severe thunderstorms that developed during the afternoon of Sunday, August 24th, produced a tornado near Morrill, along with large hail south of Hiilman.

A supercell thunderstorm developed west of St. Cloud in eastern Stearns County around 3:45 PM CST. The storm gradually became better organized as it entered Benton County. A classic hook echo formed as it crossed U.S. Highway 10 around 4:25 PM CST and began to produce a tornado at 4:47 PM CST 3 miles south southwest of Morrill. The tornado produced a narrow swath of mainly tree damage along its path east northeast, but some minor structural damage was also noted - such as a roof being torn off from a farm outbuilding. The tornado moved into Morrison County at 4:56 PM CST. The tornado was photographed and caught on video by numerous storm chasers, spotters and others.

A tornado continued to move into Morrison County from Benton County. This tornado produced mainly tree damage before lifting 4 miles west northwest of Rum|River at 5:02 PM CST. The tornado was photographed and caught on video by numerous storm chasers, spotters and others. The total path length of this tornado was 5.8 miles, with a maximum wind speed of 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS MPX issued a tornado warning for this county at 22:38 UTC, 9 minutes before the tornado touched down, in force until 23:15 UTC.

The county was under a tornado watch, issued at 20:46 UTC and running to 01:47 UTC.

Issued (UTC)ExpiredProductOffice
20:46 UTC01:47 UTCTornado WatchMPX
22:03 UTC22:16 UTCSevere Thunderstorm WarningMPX
22:29 UTC23:15 UTCSevere Thunderstorm WarningMPX
22:38 UTC23:15 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 24, 3:09 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 24, 3:09 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT SUN AUG 24 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 309 PM CDT SUN AUG 24 2014

THE MAIN SHORT TERM CONCERN REMAINS TIMING OF CONVECTION AND SEVERE
WEATHER THREAT TONIGHT.

WATER VAPOR IMAGERY SHOWING A COUPLE OF WAVES LIFTING NORTHEAST OVER
THE EASTERN PORTION OF THE AREA.  THE INITIAL WAVE FIRED SOME
ISOLATED CONVECTION OVER EAST CENTRAL MN EARLIER AND MOVED OFF INTO
WISCONSIN.  THE NEXT WAVE MOVING INTO ACROSS EASTERN SOUTH
DAKOTA...INITIATING SOME WIDELY SCATTERED CONVECTION AHEAD OF COLD
FRONT MOVING INTO WESTERN MN.  EXPECT THIS CONVECTION TO LIFT
NORTHEAST WITH REDEVELOPMENT LIKELY INTO NORTH CENTRAL CWA 21Z-00Z
PERIOD...THEN DROPPING SOUTHEAST OVER EASTERN CWA AFTER 01Z OR SO.
SEVERE WEATHER A DEFINITE THREAT WITH STRONG WINDS AND HAIL LIKELY.
A IS TORNADO POSSIBLE WITH ANY DISCRETE CELL THAT DEVELOPS ALONG
SECONDARY WARM FRONT/BOUNDARY INTO NORTH CENTRAL/NORTHEAST
CWA EARLY IN EVENT. SPC MESOSCALE ANALYSIS SHOWING MLCAPE TO 3000
J/KG WITH LITTLE CAPPING INDICATED EAST OF ALEXANDRIA/BENSON.  DEEP
LAYER SHEAR 35-40 KTS ALSO MOVING INTO THAT REGION AS WELL...AHEAD
OF UPPER TROUGH. SHOULD SEE ACTIVITY EVENTUALLY DEVELOP INTO A LINE
AND COULD BECOME A FORWARD PROPAGATING MCS INTO WESTERN WIS THIS
EVENING...WITH WIND AND HEAVY RAIN THE MAIN THREAT INTO THE EVENING.

THE FRONT SAGS SOUTHEAST THROUGH 12Z...WITH GENERALLY DRY CONDITIONS
INTO MONDAY.  LEFT A SLIGHT CHANCE OF THUNDER REDEVELOPING INTO SC MN
LATE AFTERNOON...AS DRIER DEWPOINT AIR SLOWLY MOVES THROUGH THE
SOUTHEAST CWA DURING THE DAY. SHOULD SEE TEMPS TOP OUT IN THE LOW-
MID 80S IN THE FAR SOUTHEAST WITH COOLER AIR WORKING ACROSS THE
NORTHWEST CWA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN AUG 24 2014

THE MAIN TWEAKS IN THE LONG TERM PORTION OF THE FORECAST WERE TO
CONTINUE TO SHIFT PRECIPITATION CHANCES SOUTHWARD IN LINE WITH THE
TRENDS OF THE MODELS.

A RATHER BROAD SURFACE RIDGE IS NOW PROGGED TO BECOME ESTABLISHED
ACROSS THE UPPER MIDWEST FROM LATE MONDAY THROUGH THE MIDDLE OF
NEXT WEEK. THIS WILL MEAN THE LOCATION OF THE BOUNDARY THAT HAS
BEEN IN QUESTION OVER THE LAST SEVERAL DAYS WILL LIKELY BE
DISPLACED WELL SOUTH OF THE REGION /NORTHERN MISSOURI/. CONFIDENCE
THAT MOST OF THE FORECAST AREA WILL STAY DRY DURING THE FIRST PART
OF THE UPCOMING WEEK IS THEREFORE INCREASING. HAVE RESTRICTED POPS
TO THE INTERSTATE 90 CORRIDOR IN SOUTHERN MN FROM MONDAY NIGHT
THROUGH WEDNESDAY. THIS COULD SHIFT EVEN FARTHER SOUTH WITH FUTURE
RUNS...BUT IT/S A GOOD START. TEMPERATURES WILL RANGE AROUND 5
DEGREES BELOW NORMAL THROUGH MUCH OF THE WEEK UNDER THE INFLUENCE
OF COOL HIGH PRESSURE...WITH HIGHS IN THE UPPER 60S AND LOWER 70S.

CONFIDENCE WITH RESPECT TO PRECIPITATION CHANCES DECLINES NOTABLY
ON THURSDAY...WITH THE 24.12Z ECMWF STILL ILLUSTRATING A FARTHER
NORTH TRACK TO THE TROUGH LIFTING OUT OF THE CENTRAL/SOUTHERN
PLAINS. IT THEREFORE SPREADS PRECIPITATION ACROSS THE ENTIRE
FORECAST AREA ON THURSDAY...WHILE THE OTHER MODEL SOLUTIONS
/INCLUDING THE GFS AND GEM/ KEEP SHOWER AND THUNDERSTORM CHANCES
CONFINED TO ALONG AND SOUTH OF THE MN-IA BORDER. HAVE KEPT 20-40
POPS IN FOR THURSDAY INTO THURSDAY NIGHT...WITH THE HIGHEST
CHANCES IN THAT RANGE RESTRICTED TO SOUTH CENTRAL MN.

FRIDAY AND SATURDAY APPEAR DRY OVERALL...BUT BOTH GFS AND ECMWF
SOLUTIONS ILLUSTRATE A FAIRLY STRONG TROUGH TO SINK SOUTH FROM
SASKATCHEWAN/MANITOBA LATE IN THE WEEKEND TO INTO THE 1ST OF
SEPTEMBER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 118 PM CDT SUN AUG 24 2014

LOWER CLOUDS AROUND 2K FEET REMAIN LOCKED UNDER THE STEEP INVERSION
OVER EASTERN AREAS. SOUTHERLY WINDS DEVELOPING TO THE SOUTHWEST
AREA WILL HELP ERODE THESE CLOUDS TO THE EAST DURING THE
AFTERNOON. INITIAL TROUGH ASSOCIATED WITH LAST NIGHT SHORT WAVE
IS EXITING TO THE EAST NOW. FEW/ISOLD -TSRA DEVELOPED ALONG THE
TROUGH AND WILL CONTINUE TO DRIFT EAST THIS AFTERNOON. MAIN
ACTIVITY IS EXPECTED TO DEVELOP INTO CENTRAL MN NEAR SFC COLD
FRONT...MAINLY AFTER 20Z....THEN MOVE SLOWLY EAST INTO WC WI THIS
EVENING. GREATEST COVERAGE IS EXPECTED TO DEVELOP INTO EAST
CENTRAL MN BY EVENING AND MOVE INTO WC WISCONSIN. WILL HIT TAF
HARDEST INTO WC WI BY THIS EVENING. MAY SEE IFR FG DEVELOP AT
KEAU AFTER RAIN AREA EXITS LATER TONIGHT. THIS WILL BURN OFF BY
15Z MON. VFR CONDITIONS EXPECTED THEREAFTER WITH WEST WINDS.

KMSP...ISOLD STORMS MOVING EAST INTO WC WIS THIS AFTERNOON.
SHOULDNT SEE REDEVELOPMENT UNTIL AFTER 00Z MON. KEPT TEMPO MVFR
THUNDER FROM 00Z-03Z WITH FROPA. THEN CLEARING/VFR AFTER THAT WITH
WINDS BECOMING WEST INTO MONDAY.

/OUTLOOK FOR KMSP/
MON NIGHT...VFR. WINDS W 6-12 KTS.
TUE-WED...MAINLY VFR. WINDS N TO NE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Aug 24, 12:44 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT SUN AUG 24 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1244 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM MID AFTERNOON INTO THIS
EVENING. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY BETWEEN 3 PM
AND 10 PM NORTH OF A LINE FROM WILMAR TO NEW RICHMOND. THE PRIMARY
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS...ALTHOUGH THE STRONGEST STORMS COULD BE CAPABLE OF
PRODUCING A TORNADO.

HEAT INDICES WILL TOP OUT BETWEEN 90 AND 100 THIS AFTERNOON INTO
EARLY EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE WEEK... MAINLY
ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 24, 5:18 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT SUN AUG 24 2014

MNZ060>063-242300-
ANOKA-HENNEPIN-RAMSEY-WASHINGTON-
518 PM CDT SUN AUG 24 2014

...STRONG THUNDERSTORMS MOVING OVER ANOKA...HENNEPIN...RAMSEY AND
WASHINGTON COUNTIES THROUGH 600 PM CDT...

AT 515 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NORTH MINNEAPOLIS. THIS STORM WAS MOVING NORTHEAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW BRIGHTON.
  ARDEN HILLS.
  NORTH OAKS.
  LINO LAKES.
  CENTERVILLE.
  FOREST LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4530 9279 4529 9278 4517 9275 4495 9324
      4507 9340 4530 9319
TIME...MOT...LOC 2218Z 229DEG 34KT 4503 9323
Special weather statement, Aug 24, 5:24 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT SUN AUG 24 2014

MNZ060-062-063-069-070-242315-
DAKOTA-HENNEPIN-RAMSEY-SCOTT-WASHINGTON-
524 PM CDT SUN AUG 24 2014

...STRONG THUNDERSTORMS MOVING OVER DAKOTA...HENNEPIN...RAMSEY...
SCOTT AND WASHINGTON COUNTIES THROUGH 615 PM CDT...

AT 520 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF LAKEVILLE. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CREDIT RIVER.
  BURNSVILLE.
  APPLE VALLEY.
  ROSEMOUNT.
  EAGAN.
  SOUTH ST PAUL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4492 9329 4504 9302 4491 9292 4471 9296
      4458 9331 4471 9341
TIME...MOT...LOC 2223Z 218DEG 28KT 4469 9330

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.8 hours before the tornado, 111 km from the path. August 24, 2014.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1234 joules per kilogram, CIN -87, lifted condensation level 583 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 355 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-87 J/kg
Surface CAPE
981 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.2 hours after it, 111 km from the path. August 25, 2014.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2425 joules per kilogram, CIN -29, lifted condensation level 1141 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 174 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2425 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
4163 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.7
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

St. Cloud (STC), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:53 UTC8972140° 12 kt191008.5
21:53 UTC8673160° 13 kt1008.1
22:07 UTC8773150° 13 kt1007.8VCTS
22:22 UTC8774170° 10 kt1007.8
22:53 UTC8573170° 10 kt1008.1
23:53 UTC8573190° 10 kt1008.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the touchdown began at 22:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:10 UTCHAIL 0.5RoyaltonMorrison, MNDIME-SIZED HAIL REPORTED. TIME ESTIMATED BASED ON RADAR.
22:20 UTCHAIL 0.5PierzMorrison, MNDIME-SIZED HAIL REPORTED. TIME ESTIMATED BASED ON RADAR.
22:47 UTCTORNADO 03 Ssw MorrillBenton, MNTORNADO SPUN UP JUST NORTHEAST OF THE CORNER OF 155TH ST NE AND 85TH AVE NE /COUNTY ROAD 11/ AT 547 PM. IT TRACKED EAST NORTHEAST FOR 5.8 MILES AND DISSIPATED SOUTHEAST OF THE CORNER OF NATURE RD AND 370TH AVE IN MORRISO
22:48 UTCHAIL 1.755 E BrainerdCrow Wing, MN
22:50 UTCFUNNEL CLOUD8 Ne RiceBenton, MNA FUNNEL CLOUD WAS REPORTED BY A TRAINED SPOTTER JUST SOUTH OF LITTLE ROCK.
22:55 UTCFUNNEL CLOUD3 Sw Granite LedgeBenton, MNA FUNNEL CLOUD WAS REPORTED 4 MILES SOUTH OF MORRILL.
22:59 UTCFUNNEL CLOUD7 Nne GilmanMorrison, MNFUNNEL CLOUD SPOTTED ALONG ROUTE 33.
23:05 UTCTORNADO2 W Granite LedgeBenton, MNA TORNADO WAS REPORTED BY A TRAINED SPOTTER AT THE INTERSECTION OF COUNTY ROADS 22 AND 70. A DAMAGE PATH STRETCHED SEVERAL MILES TO THE NORTHEAST.
23:05 UTCTORNADO4 W Granite LedgeBenton, MNTORNADO DAMAGE WAS REPORTED BY A TRAINED SPOTTER A QUARTER MILE EAST OF COUNTY RD 22 AND 155TH AVE. NUMEROUS TREES WERE DOWN, WINDOWS WERE BLOWN OUT OF BUILDINGS AND CARS, AND A ROOF WAS BLOWN OFF OF A BARN.
23:06 UTCHAIL 27 S HillmanMorrison, MNA TRAINED SPOTTER REPORTED 2.2 INCH DIAMETER HAIL 7.5 MILES SOUTH OF HILLMAN.
23:07 UTCHAIL 26 S HillmanMorrison, MNTWO AND ONE QUARTER INCH HAIL DAMAGED NORTH SIDE OF RESIDENCE ONE HALF MILE NORTH OF INTERSECTION OF COUNTY RD 34 AND COUNTY ROAD 33. TIME ESTIMATED FROM RADAR. REPORT ORIGINATED ON SOCIAL MEDIA.
23:11 UTCFUNNEL CLOUD3 Ese MorrillBenton, MNSHERIFF DEPUTIES REPORTED POSSIBLE TORNADO NEAR COUNTY ROUTES 22 AND 66. VIEWED FUNNEL CLOUD BOUNCING UP AND DOWN...POSSIBLY TOUCHING GROUND.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.